Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


replacement for Crixivan?
Mar 18, 2004

I am a 41 year old black gay man (diagnosed positive in 1994) who has been on a twice a day regimen of 400 mg. Norvir, 400 mg. Crixivan, 40 mg. Zerit, and 150 mg. Epivir for several years. This combo has been very effective in maintaining an undetectable viral load and a high T-cell count. However, Crixivan has proved to be a problem over the years: when I was on an unboosted three times a day combo including Crixivan, I developed kidney stones, and later when I went on a boosted twice a day regimen in 1999 (adding 100 mg. of Norvir twice daily,) I developed elevated creatinine levels and blood in my urine. Adjusting the dosages of Crixivan and Norvir in spring 2001(increasing the twice-daily amount of Norvir from 100 mg. to 400 mg. and decreasing the amount of Crixivan from 800 mg. to 400 mg.) returned my creatinine levels to normal, but my doctor now tells me that my cholesterol level is elevated enough to require that I begin taking Pravachol, and I still have blood in my urine. She would like me to stop taking Crixivan and replace with another protease inhibitor.

Since my current combo is so virologically effective, I am hesitant to switch, especially since, despite the problems noted above, I have not had the kind of constant debilitating side effects (nausea, diarrhea, etc.) that are reported with so many PIs. But I am concerned about long-term kidney damage and about the continuing effects of my elevated cholesterol levels.

What PI would you recommend to replace Crixivan in my regimen, one that would both be virologically effective and well tolerated?

Thanks for your time and attention.

Response from Dr. Boyle

While you ask only about PIs, I think you should also consider a change to a non-nucleoside, such as efavirenz, which is highly effective, associated with good tolerability (after the initial couple of weeks), and extremely low toxicity. If you're going to stay in the PI class, I would consider atazanavir + ritonavir or fosamprenavir + ritonavir. Atazanavir is very well tolerated, but is commonly associated with increases in bilirubin (due to a harmless inhibition of the enzyme involved with its metabolism) and uncommonly (about 1 in 25) jaundice (i.e., yellowing of the skin), which, it it develops, resolves upon discontinuation of the drug. One advantage of atazanavir that may be important to you is it usually does not cause significant cholesterol increased. Fosamprenavir is also well tolerated but less lipid friendly.



Previous
changing meds
Next
Hep Vaccination

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement